It appears there is something women dread more than getting pregnant unexpectedly—and that is gaining excess weight while taking the birth control pill. The fear of getting fat is cited as one of the most common reasons why women choose to go off the pill or not to take it all and it may be one reason why many women head to the pharmacy seeking alternate, fat-free forms of contraception.
But is the fear of gaining weight on the pill really justified? Or are most women responding to rumour rather than reality? Supported by the results of a new study that sought to answer that very question, a recent article by Slate.com writer Christie Aschwanden suggests the latter.
So take your pills minus the anxiety, ladies. Just don’t wrap them in bacon or embed them in one of those one-bite brownies if you want to stay trim.
Aschwanden cites a study by researchers at the University of North Carolina that argues the connection between weight gain and birth control pills is nothing but an urban myth that’s fuelled by “rumour, gossip and poor-quality research”. Two other papers support this claim, finding little connection between birth control pills that were either progestin-only or that contain progestin and estrogen.
Weirdly, there may even be a connection between weight loss and oral contraception. Aschwanden cites one 1997 study that found a link between higher metabolic rate and long-term pill usage. (The article points out that there has been a link associated with weight gain and women who take the DepoProvera injection, however.)
But if oral contraception doesn’t make women heavier, why do so many women think it does? For one, it doesn’t help that “weight gain” is listed as a potential side effect on some pill packaging. Second, the heightened anxiety may be down to what doctors call the “nocebo effect”, which is basically the inverse of the placebo effect. Women gain weight on the pill because they think the pill causes weight gain.
The good news: birth control pills don’t make you fat. Unfortunately, that rumour about gestating fetuses really messing with your waistline, all too true.
Do you know anyone who has taken the pill and experienced side effects? Did it bother them enough to stop taking it? Please share your thoughts here.